Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 77, NWS Nashville, TN

April 13, 2009Coffee County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 13, 2009, 8:41 PM CDT for Coffee County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2009, 8:41 PM CDT (01:41 UTC)
Expired
Apr 13, 2009, 9:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:49 PM CDTTORNADO10 Ene Manchester, TNSPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN ABOUT 3 MILES SOUTH OF HIGHWAY 55 BETWEEN SUMMITVILLE AND VIOLA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 140141
SVROHX
TNC031-140215-
/O.NEW.KOHX.SV.W.0077.090414T0141Z-090414T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
841 PM CDT MON APR 13 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COFFEE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 900 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER CENTRAL COFFEE
  COUNTY...OR NEAR MANCHESTER...AND MOVING NORTHEAST AT 35 MPH. LARGE
  HAIL IS LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN COFFEE COUNTY AT 850 PM CDT

LAT...LON 3548 8608 3560 8595 3548 8589 3545 8604
TIME...MOT...LOC 0140Z 228DEG 28KT 3549 8603

$$

19
1 follow-up statement
000 
WWUS54 KOHX 140149
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
849 PM CDT MON APR 13 2009

TNC031-140215-
/O.CON.KOHX.SV.W.0077.000000T0000Z-090414T0215Z/
COFFEE TN-
849 PM CDT MON APR 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EAST CENTRAL COFFEE COUNTY...

AT 840 PM CDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN MANCHESTER. THIS STORM 
WAS LOCATED 6 MILES NORTHEAST OF MANCHESTER AT 847 PM...AND WAS 
MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3548 8608 3560 8595 3548 8589 3545 8604
TIME...MOT...LOC 0147Z 228DEG 28KT 3553 8598

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:40 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, Apr 13, 2:40 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT MON APR 13 2009

.SHORT TERM...(THRU WED NITE)
CURRENT...LINE OF TSTMS MOVING ACROSS CNTRL PORTIONS OF CWA. SOME
PEA-SIZED HAIL REPORTS BUT NOTHING SEVERE YET. AM RELUCTANT TO
CLEAR COUNTIES FROM W JUST YET...AS ANOTHER LINE POSSIBLE W/ FRONT
MOVING ACROSS W TN.

CONVECTION WILL END TONITE AS FRONT REACHES BNA 04-06Z AND CSV
10Z-12Z. SEVERE LIKELY TO BE OVER BY EXPIRATION TIME.

H925 WRAP-AROUND MOISTURE/CLOUDINESS TO BE RULE INTO WED WITH LO
POPS MAINLY NCNTRL AND NE. CLEARING TAKES PLACE WED NITE.

.LONG TERM...
PLENTY OF CLEAR SKIES AND PLEASANT TEMPS THU INTO FRI. SAT AND SAT
NITE WAA AND H5 IMPULSES EJECTING OUT OF CNTRL PLAINS TROF W/
30-50 POPS. SAME GOES FOR SUN AND SUN NITE AS FRONT PUSHES DOWN
FROM THE N.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      48  52  41  57 /  70  30  20  10
CLARKSVILLE    45  51  39  56 /  50  20  10  10
CROSSVILLE     47  52  38  55 /  70  50  30  10
COLUMBIA       47  54  40  59 /  70  20  10  10
LAWRENCEBURG   48  55  40  60 /  50  20  10  10
WAVERLY        47  52  39  57 /  50  20  10  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/MAG
Hazardous weather outlook, Apr 13, 4:47 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT MON APR 13 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-141200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
447 PM CDT MON APR 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

13

In the hours before

Special weather statement, Apr 13, 2:43 PM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
243 PM CDT MON APR 13 2009

TNZ008-009-027>030-059>064-075-132045-
BEDFORD-CANNON-DAVIDSON-DEKALB-MACON-MARSHALL-MAURY-RUTHERFORD-SMITH-
SUMNER-TROUSDALE-WILLIAMSON-WILSON-
243 PM CDT MON APR 13 2009

...STRONG THUNDERSTORMS WERE AFFECTING BEDFORD...CANNON...DAVIDSON...
DEKALB...MACON...MARSHALL...MAURY...RUTHERFORD...SMITH...SUMNER...
TROUSDALE...WILLIAMSON AND WILSON COUNTIES...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF GALLATIN TO 10 MILES EAST OF NASHVILLE TO 7 MILES EAST OF
COLUMBIA...MOVING EAST AT 35 MPH.

PEOPLE IN AND AROUND THE CITIES OF
HENDERSONVILLE...LAKEWOOD...SPRING HILL...GREEN HILL...MOUNT
JULIET...NOLENSVILLE...GALLATIN...LA VERGNE...RURAL HILL AND BELINDA
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS. A TORNADO WATCH REMAINS IN EFFECT.

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:31 PM CDTSevere Thunderstorm WarningOHXClay29 min
Apr 13, 7:36 PM CDTTornado WarningOHXClay, Overton24 min
Apr 13, 7:51 PM CDTTornado WarningOHXPickett24 min
Apr 13, 8:49 PM CDTTornado WarningOHXCoffee, Warren26 min
Apr 13, 9:01 PM CDTTornado WarningOHXGrundy29 min
Apr 13, 9:12 PM CDTTornado WarningOHXWarren33 min
Apr 13, 9:53 PM CDTTornado WarningOHXVan Buren22 min
Apr 13, 9:58 PM CDTSevere Thunderstorm WarningOHXGrundy32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.